A probabilistic analysis of two-machine flowshops

Amar Ramudhin, John J. Bartholdi, James M. Calvin, John H. Vande Vate, Gideon Weiss

Research output: Contribution to journalArticlepeer-review

10 Scopus citations

Abstract

We study a two-machine flowshop in which all processing times are independently and identically distributed, with values known to the scheduler. We are able to describe in detail the expected behavior of the flowshop under optimal and heuristic schedules. Our results suggest that minimizing makespan might be a superfluous objective: random schedules are easier to construct and require significantly less intermediate storage between the machines; moreover, they are known to be asymptotically optimal.

Original languageEnglish (US)
Pages (from-to)899-908
Number of pages10
JournalOperations Research
Volume44
Issue number6
DOIs
StatePublished - Jan 1 1996
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Computer Science Applications
  • Management Science and Operations Research

Fingerprint

Dive into the research topics of 'A probabilistic analysis of two-machine flowshops'. Together they form a unique fingerprint.

Cite this